Mississippi, 2008

Hail and Damaging Winds in Mississippi, May 24 to 25, 2008

May 24 to 25, 2008 · NWS JAN · 14 events in 11 counties and zones

Scattered thunderstorms developed across the northern portion of the area on May 24th and 25th. A few of these storms became severe and produced a mix of hail and wind damage across the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$659,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed across the northern portion of the area on May 24th and 25th. A few of these storms became severe and produced a mix of hail and wind damage across the north. Areas around West Point, MS received golf ball sized hail while areas between Brooksville and Macon, MS were hit by 70 to 80 mph winds which caused damage to homes, businesses and downed many trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 10:27 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 24, 10:27 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CDT SAT MAY 24 2008

.UPDATE...MORNING ANALYSES SHOWING RICH LOW LEVEL MOISTURE BACK IN
PLACE AS OLD FRONTAL BOUNDARY HAS DRIFTED UP TO NEAR A KJBR-KCBM LINE.
BIG ISSUE WILL BE THE UPSTREAM MCS DROPPING SEWD FROM THE OZARKS THIS
AFTERNOON ON THE BACK SIDE OF MID-UPPER RIDGE AXIS OVER TX. THE NCEP
ARW/WRF 4KM BRINGS THE COMPLEX SEWD ALONG THE BOUNDARY THROUGH NERN
THIRD OF MS AND THE 12Z NAM12 IS SIMILAR BUT TOO FAST. HAVE RAISED
POPS TO LIKELY CATEGORY AND LOWER MAX TEMPS SLIGHTLY FOR NERN CWFA AS
A RESULT WITH LITTLE CHANGE ELSEWHERE WITH STRATUS CLOUD LAYER
PROVIDING ENOUGH COVER TO SLOW HEATING PROCESS JUST A BIT. MODELS
CONTINUE TO INDICATE STRONG INSTABILITY ACROSS THE AREA WITH 3000-3500
J/KG OF MLCAPE AND 7-500MB LAPSE RATES OF NEAR 6.5-7C/KM ACROSS THE
AREA. HAVE INCLUDED GUSTY WINDS FOR NERN MS WITH THE STORMS AND WILL
KEEP A CHANCE OF EVENING TSRA OVER ERN MS. THE REST OF FORECAST WILL
REMAIN IN TACT FOR NOW./40/

&&

.AVIATION...MVFR CEILINGS CONTINUE AT JUST ABOUT ALL OF THE SITES...
CONDITIONS WILL IMPROVE TO BROKEN CLOUD 3-4K FEET BY 20Z HOWEVER
A FEW SHRA COULD START DEVELOPING BY THAT TIME ACROSS NRN HALF OF CWFA.
EXPECT VFR WILL FINALLY PREVAIL AND PERSIST FOR CENTRAL AND SRN PORTIONS
THROUGH THE REMAINDER OF AFTERNOON AND EVENING. LOOK FOR SHRA/TSRA TO
INCREASE GENERALLY NE OF A CLEVELAND-GREENWOOD-MACON LINE 20-24Z AS
AR CONVECTION BUILDS SEWD. MOST OF THESE STORMS SHOULD EXIT BY 03Z
TONIGHT LEAVING MVFR VISIBILITIES/PATCHY CEILINGS LATE TONIGHT./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  71  91  72 /  21  13  10  10
MERIDIAN      90  69  91  70 /  29  29  10  10
VICKSBURG     92  72  92  72 /  22  13  10  11
HATTIESBURG   92  71  91  72 /  25  29  10  16
NATCHEZ       91  71  91  71 /  19  13  10  17
GREENVILLE    92  71  92  72 /  37  13  10   8
GREENWOOD     92  69  92  72 /  53  13  10   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 24, 1:44 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT MAY 24 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
244 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS
EVENING...MAINLY ACROSS THE HIGHWAY 82 CORRIDOR EAST OF THE
MISSISSIPPI RIVER BEFORE 9 PM. THE PRIMARY RISK FROM THE MOST INTENSE
STORMS WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS OF 50 MPH AND
POSSIBLY SMALL HAIL ALONG WITH BRIEF VERY HEAVY DOWNPOURS.

THE COMBINATION OF DAYTIME HEAT AND HIGHER MOISTURE LEVELS WILL FUEL
AN UNSTABLE ATMOSPHERE LEADING TO THE STRONGER STORMS WHICH SHOULD
ALL DIMINISH LATER IN THE EVENING.

OVERALL...THUNDERSTORMS SHOULD BE FEWER AND LESS INTENSE ON SUNDAY
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, May 24, 1:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SAT MAY 24 2008

MSZ018-019-025-242000-
BOLIVAR MS-SUNFLOWER MS-LEFLORE MS-
215 PM CDT SAT MAY 24 2008

...STRONG THUNDERSTORM MOVING SOUTHEAST TOWARD PARCHMAN/ROME AREAS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES NORTHWEST OF ROME AT 215 PM CDT...MOVING SOUTHEAST AT
15 MPH. THIS STORM COULD AFFECT THE PARCHMAN AREA AS WELL BY 235 PM
WITH DANGEROUS CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...GUSTY
WINDS TO 40 MPH AND BRIEF HEAVY RAINS UP TO ONE HALF INCH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN BOLIVAR...LEFLORE AND SUNFLOWER COUNTIES...INCLUDING THE
CITIES OF DREW...PARCHMAN AND RULEVILLE...SHOULD MONITOR THIS STORM
CLOSELY.

40

The radar

The Jackson/Brandon,MS radar (KDGX), 167 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Leflore

When
May 24, 2:15 PM CST
Where
Leflore County, 0.62 mi NE of Tinter City
Measured
0.75 in hail
Reported by
Public
Coordinates
33.758, -90.294

Hail, Bolivar

When
May 24, 4:30 PM CST to 4:35 PM CST
Where
Bolivar County, 5.8 mi E of Benoit
Measured
0.75 in hail
Reported by
Public
Coordinates
33.650, -90.919

Hail, Clay

When
May 24, 4:43 PM CST to 5:11 PM CST
Where
Clay County, 0.63 mi SW of Whites to 1.77 mi ESE of Tibbee
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.663, -88.637

A swath of quarter to golf ball sized hail fell across a portion of eastern Clay County. The storm basically moved south, just east of Highway 45, and through the east side of West Point. The severe hail continued as the storm moved into western Lowndes County.

Hail, Lowndes

When
May 24, 5:11 PM CST to 5:48 PM CST
Where
Lowndes County, 1 mi NNE of Mayhew to 1 mi NNE of Crawford
Measured
1.25 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.493, -88.623

A swath of nickel to half dollar sized hail fell across all of western Lowndes County as a storm moved from north to south along the Highway 45 corridor.

Thunderstorm Wind, Webster

When
May 24, 5:45 PM CST
Where
Webster County, 2.85 mi W of Montevista
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.694, -89.299

A few trees and a power line were blown down just north of Bellefontaine.

Lightning, Leake

When
May 24, 5:48 PM CST
Where
Leake County, Thomastown
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.870, -89.670

Lighting struck a church on Beamon Road and caused a fire.

Hail, Noxubee

When
May 24, 5:48 PM CST to 6:10 PM CST
Where
Noxubee County, 2.7 mi NW of Macon Muni Arpt to 3.78 mi NNW of Brooksville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.160, -88.560

A swath of penny sized hail fell across north central and central portions of Noxubee County.

Thunderstorm Wind, Noxubee

When
May 24, 5:52 PM CST
Where
Noxubee County, Brooksville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
33.230, -88.580

Power lines were blown down just west of Brooksville.

Hail, Oktibbeha

When
May 24, 6:05 PM CST to 6:07 PM CST
Where
Oktibbeha County, 4 mi W of Starkville to 2.91 mi WNW of Starkville Bryan Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
33.470, -88.899

Thunderstorm Wind, Noxubee

When
May 24, 6:12 PM CST to 6:17 PM CST
Where
Noxubee County, 1.8 mi SSE of Brooksville to 2.22 mi SW of Macon Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
33.205, -88.572

A swath of 70 to 80 mph winds occurred from an intense thunderstorm which moved south across central Noxubee County from near Brooksville to Macon. Numerous trees along with several power lines and power poles were blown down along the path and around Macon. Several homes and businesses suffered roof damage and a few business sings were blown down as well. One home sustained roof damage from a fallen tree along Piney Woods Road.

Hail, Leake

When
May 24, 6:24 PM CST to 6:26 PM CST
Where
Leake County, 2.3 mi NNW of Wiggins to 0.38 mi N of Wiggins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.732, -89.642

Hail, Scott

When
May 24, 6:30 PM CST
Where
Scott County, 0.69 mi S of Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
32.340, -89.330

Hail, Lauderdale

When
May 24, 7:56 PM CST
Where
Lauderdale County, 5 mi N of Marion
Measured
0.75 in hail
Reported by
Public
Coordinates
32.492, -88.650

Thunderstorm Wind, Hinds

When
May 25, 5:30 PM CST to 5:35 PM CST
Where
Hinds County, 0.69 mi N of Clinton to 1.35 mi SE of Bolton
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.340, -90.330

A few trees were blown down across central Hinds County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104225, 104229, 104230, 104232, 104233, 104234, 104238, 104235, 104249, 104244, 104246, 104247, 104253, 104257.